RSS
TwitterFacebook

OxyElite Pro Liver Problems, Hepatitis Cases Highlighted by CDC

Federal health officials have issued a new report that provides further details about an outbreak of acute hepatitis and liver failure linked to the recalled OxyElite Pro dietary supplement.

According to the latest issue of the U.S. Centers for Disease Control and Prevention (CDC)’s Morbidity and Mortality Weekly Report, at least 29 people have been diagnosed with liver problems after using OxyElite Pro.

Concerns about the dietary supplement were first raised after at least seven reports of acute hepatitis were reported in Hawaii in September. However, since then, nearly 45 cases have been reported to health officials with at least 29 confirmed diagnoses.

The FDA issued a warning about the potential risk of OxyElite Pro liver injury on October 8, indicating that the weight-loss and muscle-building supplement had been identified as the likely cause an outbreak of acute hepatitis and liver failure.

Late last week, the Hawaii Department of Health (HDOH) called on all stores in the state to recall OxyElite Pro from their shelves. The largest retailer, GNC, held out but has finally agreed to do so and the product is no longer available for sale in Hawaii. The HDOH has also embargoed shipments of the supplement until further notice. USPLabs, the manufacturer, has ceased sales of OxyElite Pro on its website.

The first known OxyElite Pro case was identified in April, after a user showed signs of liver problems after having taken the supplement within the last two months. HDOH was notified after seven patients were diagnosed with acute hepatitis and fulminant liver failure. All seven had used OxyElite Pro. A public health alert went out and the other cases were discovered.

To date, at least one OxyElite Pro users has died, two received liver transplants, 11 were hospitalized and two remain hospitalized.

Health officials used data from the National Poison Data System and the United Network for Organ Sharing. Only four cases have been detected outside of Hawaii, but all four used either OxyElite Pro or another weight loss or muscle-building supplement. One of the four was a resident of Hawaii who obtained the product in Hawaii but was diagnosed in a different state.

The FDA is currently analyzing samples of OxyElite Pro and the results of the tests are pending, the CDC report notes.

“While the investigation is ongoing and these data are preliminary, clinical data, laboratory tests, and histopathology of liver biopsy specimens collected thus far suggest drug- or herb-induced hepatoxicity,” the CDC reports.

The CDC notes that similar findings have been linked to exposure to a number of dietary supplements, but the liver toxicity side effects usually resolves after the subject stops using the product. The CDC urges doctors treating patients with acute hepatitis to ask about dietary supplement use and report patients meeting case definition to local or state health departments and to the FDA.

Weight Loss and Body Building Supplement Problems

This is the latest body building supplement linked to cases of severe liver damage and liver failure. In May 2012, researchers presented a study at the Digestive Disease Week conference in San Diego that found that about 18% of all liver injury cases may be caused by dietary and herbal supplements. Body building supplements accounted for 34% of those, while weight loss supplements represented more than a quarter of the liver injury cases.

Herbal and dietary supplements are often not regulated by the FDA unless they have previously been found to be dangerous. This often means that there is little information on potential side effects and manufacturers often conduct little, if any, clinical trials to establish the safety and effectiveness of the products.

Dietary supplements in particular came under increased scrutiny by federal regulators in the wake of a Hydroxycut recall issued in May 2009, after the FDA identified a number of reports where users suffered serious and potentially life-threatening liver damage. In July of that year, the FDA warned consumers not to take dietary supplements which contained ingredients identified as steroids. The agency recommended that anyone taking dietary supplements containing steroids should immediately see a doctor if they showed signs of liver problems.

Tags: , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.